y now, we’ve all read or heard about the opioid epidemic sweeping our country. Some of us may have a loved one who struggles with addiction. Some of us may have lost a loved one to the disease.
What many of us may not know is that the senior population is growing increasingly addicted to opioids. A September 2015 AARP article says that between 1993 and 2012, “the rate of overdose deaths for adults ages 55 to 64 soared sevenfold,” and a June 2016 article reported that since 1999, deaths among those age 50 and up increased “nearly… eleven fold.”
Addiction to painkillers — or opioids like fentanyl, oxycodone and morphine — can have a devastating effect on those suffering from the addiction as well as on their friends and loved ones.
Older adults are more likely to experience chronic pain as a result of a medical condition or after surgery, and use prescribed painkillers to ease post-surgery pain. They may also be experiencing major life changes such as retirement, which can cause anxiety or loss of purpose. If they’re already taking medication for pain, older adults may develop an increased reliance on pills. Additionally, older adults don’t metabolize medications as quickly as younger patients do, which means that the drugs remain in their systems for a longer period of time.
So how can we ensure that when our loved ones are prescribed painkillers that they don’t grow increasingly reliant on them?
First, says AARP in its June 2016 Bulletin, “be aware.” That means: understand your loved one’s risk factors. Does addiction run in your family? Does your loved one “shop” for doctors? That is, does he or she visit multiple doctors to fill prescriptions? Do the labels on his or her medications indicate that they were purchased from several pharmacies? Has he or she she bought medications over the internet?
Discuss your loved one’s medication/s with her. Ask her how many pills she is supposed to take daily; try to monitor or track her intake; and be sure she isn’t taking — or have access to — someone else’s medications.
Observe. Has your loved one’s behavior changed drastically? Does he have frequent mood swings? Has he experienced changes in her sleep patterns? Might he be withdrawing if he hasn’t taken “enough” pills?
“Opiates such as OxyContin may cause physical withdrawal symptoms when doses are missed, so the person may experience flu-like symptoms such as achiness, night sweats, insomnia, and even nausea or vomiting (which brings the person back to a doctor, for more medicine),” according to Phoenix House, a substance abuse treatment organization.
Other signs of drug abuse include sudden weight loss or gain; drowsiness; tremors and/or impaired coordination; social withdrawal; and lack of attention to hygiene and/or physical appearance. Also, some opioids, according to one recent New York Times article, “can bring on nausea and vomiting and often lead to constipation, which may then require additional medications, creating cycles of constipation and diarrhea. Long-term use can cause kidney and cardiac damage.”
Let’s do our part to ensure that our loved ones are getting the care and medication they need — without putting them at risk of developing an addiction to the very pills that are meant to ease their pain.
Lauren B. Schiffman is director of Communications for Century Health Systems, parent company of Natick Visiting Nurse Association and Distinguished Care Options. For more information, visit www.centuryhealth.org or call 508-651-1786.
This article ran in the MetroWest Daily News on July 8, 2016